Thermoelastic buckling of laminated composite conical shells

Chih Ping Wu, Shih Jung Chiu

Research output: Contribution to journalArticlepeer-review

38 Citations (Scopus)

Abstract

Within the framework of three-dimensional (3D) elasticity, an asymptotic theory is presented for the thermoelastic buckling analysis of laminated composite conical shells subjected to a uniform temperature change. A dimensionless parameter of thermal load related to the temperature change is defined. The method of perturbation is applied in the present formulation where the critical thermal loads and the primary field variables are expanded as a series of even powers of a small perturbation parameter. Through a straightforward derivation, the asymptotic formulation leads to recursive sets of governing equations for various orders. The classical shell theory is derived as a first-order approximation to the 3D theory. The method of differential quadrature is used to solve for the asymptotic solutions at each order level. The solvability conditions and normalization conditions for higher-order problems are derived. By considering these conditions, we can obtain the higher-order modifications. The critical thermal loads of simply supported, cross-ply conical shells are studied to demonstrate the performance of the present asymptotic theory.

Original languageEnglish
Pages (from-to)881-901
Number of pages21
JournalJournal of Thermal Stresses
Volume24
Issue number9
DOIs
Publication statusPublished - 2001 Sep

All Science Journal Classification (ASJC) codes

  • Materials Science(all)
  • Condensed Matter Physics

Fingerprint Dive into the research topics of 'Thermoelastic buckling of laminated composite conical shells'. Together they form a unique fingerprint.

Cite this